from Risperdone to Abilify for my 6 year old.

Discussion in 'General Parenting' started by richmanlopez, Jan 8, 2012.

  1. richmanlopez

    richmanlopez New Member

    Hello,

    I have a very irritable, fluctuating moody impulsive little girl. doctor had her on very low dose of liquid risperdone and it works great. I noticed an insatiable appetite and weight gain. doctor said stop for just 24 hours with risperdone and switch to abilify. Since I did not notice any control on her moods and irritability I said forget it after -3-4 days and stopped. I am thinking of going back on ability with her but wondered if i should for sure notice improvements or am I being too impatient.

    Could it still help her and kick in after a full week or two or is it instant most often?
    Are the appetite cravings less with ability?
    Are the awful Prolactin increases non existent with Abilfy?

    Risperdone can cause crazy early breast development and weight gain! I really hope Abilify can and be better than the Risperdone.

    I would love to hear your thoughts and experiences. :)
     
  2. buddy

    buddy New Member

    Hi, I was wondering how things were going for you. Would you feel comfortable going under settings and making a signature? I wasn't sure if I remembered your story but checked your past posts and I was remembering your kiddo, the one who had received a diagnosis of a brain electrical abnormality, right? How is the pursuit of an IEP going?

    So, I am a little confused because you said you stopped the Abilify after a few days of no improvement and now you are sayingyou are thinking of going back on that right? Not the risperdone? Your concern is the weight issue on the risperdone...BUT it worked... ?? That really does stink. Poor girl. Did she really develop actual breasts or was it just the weight increase in that area? Just wondering, not that to her it would matter... I was just asking for learning sake.

    I have not had Q on Abilify but lots of folks here have had kids on it. I would not start and stop a medication though since sometimes it can affect how a medication ends up working... so I would stick with something until the doctor says not unless you had agreed to stop after a certain time before you even started the medication. most medications take a while to fully see the effect especially because it can sometimes just put them in a better place for accepting treatments so those have to have been going on for a while too to see improvement. But some do make a dramatic improvement... for us Ritalin was that way. DAY ONE, first dose, he was a changed child.

    I hope you find an answer. My son is doing some crazy eating and weight gain too...not yet overweight by a long shot but it is dramatic because he is so obsessed with food, restaurants, etc. It can take over his ability to think of anything else and it has interfered with school work. I send like 4 snacks to school each day... carrots, fruit, and a few healthy snacks. The teacher says sometimes he will eat it all in a total frenzy. I am hoping it will settle down. Is there any indication that on those AP medications that the appetite changes will resolve once their bodies get used to the medications? Was she willing to increase her activity at all to help balance out any possilble future side effects like that? Poor kid. POOR YOU, LOL... no fun going through all of this trying to find and then put together all of the pieces to her puzzle.
     
  3. zaftigmama

    zaftigmama New Member

    Abilify can cause weight gain too, unfortunately. Most APs do. Lamictal is weight neutral, so they say--maybe ask about it?
     
  4. TerryJ2

    TerryJ2 Well-Known Member

    Goodness, Buddy, do you have a good memory! :)

    I have no idea, richmanLopez; we just started Abilify this past wk. The only thing I have noticed is that difficult child asked for a sandwich at exactly noon today, which is extremely unusual.

    Best of luck!
     
  5. richmanlopez

    richmanlopez New Member

    Hi Buddy,

    So fabulous to hear from you again. My girl got denied for and IEP and 504 becuase the medication started to kick in so they no longer saw that she needed special testing. At least they are aware of the situation and making personal adjustments for her.

    As far of the Rispersdone, we are talking about total carb addiction and refuses to eat anything else and obessed with food and crys, begs and throws fits over it. The carbs and foods have casted a spell over her with the Risperdone. I can not tell about the breast exactly but the new rolls and gut is so noticable!!! doctor said she just needed to be off Risp for 24 hours and then start Abilify. I will give it more than 3-4 days this time for her to be on the Abilify. Is Abilify a drug that alot of parents like on this site?

    When I called the pharmacy they told me that Risperdone has a 49% side effect rate of increased prolactin in all children. I am not even going to risk it!

    My husband just walked out on me and girl after 14 years of marriage right before Christmas. Believe it or not my girl is a bit better not having to witness the nonesense anymore. Clearly she still needs medication and modifications to her surroundings at home and school.

    Love having the support of all of you in this conduct mess I experience with my little one. :)

    ps will need to figure out how to do the signature. I am not very computer savvy.
     
  6. buddy

    buddy New Member

    Oh I am so sorry to hear that. I am also sorry they said she didn't qualify... remember, if you request the assessment, they still have to do it, medications or not... the medications may help but may just put her in a place to be able to handle things better like...interventions. And eventually medications always need to be adjusted and what do you do without an ed. program??? Just something to think about.

    I hear you about the obsessive part for the food... that is what has happened with us too. But it seems to wax and wane... he has times when he just can't stop... but he is willing to eat healthy foods too so I am lucky there and it seems to stop the obsessions when he does have any food in him...even carrots. but it actually makes it so he can't do any work.

    We did do a trial of risperdone when Q was very young...like 4 or 5. It made him very very aggressive and out of control. Took four adults to hold him down in a private autism program. they had him in a bean bag chair with sensory tools and really trying to help him but he was out of his mind. It was the ONLY time in his life that when he saw me and finally was calming down... he grabbed on to me and allowed me to just rock him and calm down. It was heart breaking. I now know it is on the list of medications his body can't process but wow, that was terrible. medications work great at times and thank heaven for that... but sometimes really terrible things happen.

    I am just so sorry about your relationship. It is good you can see a positive to it but it must be very difficult Is he taking her for any time? Let us know if you need to vent or just talk.... Lots of us here doing it as a single and several (not me) here have gone through break ups.

    Glad you are back... hope you check in often. You are fighting the good fight here! Your daughter is very lucky.
     
  7. buddy

    buddy New Member

    OH, by the way, the signature was a mess for me and I really am normally ok on computers, lol....
    At the top of the page there is a settings "button"/word. click on that and on the left side you should see where it says either set up or edit signature.... click on that and you can type in the info. I at first used too many words.... IMAGINE THAT???? LOL

    But I always mean well... haha
     
Loading...